New Mexico, 2009High Wind in New Mexico, February 10, 2009
February 10, 2009 · NWS MAF · 1 event in 1 county or zone
A strong upper trough moved across portions of Arizona into the region. Accompanying this trough was a 120 knot upper level jet with 40 knot winds near the low levels of the atmosphere.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper trough moved across portions of Arizona into the region. Accompanying this trough was a 120 knot upper level jet with 40 knot winds near the low levels of the atmosphere. As a result, a deep surface low developed over southeastern Colorado and the Texas Panhandle resulting in a very tight pressure gradient and strong surface winds. The winds also resulted in restricted visibilities of less than 1/4 mile for some locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 10, 9:20 AM MST, 40 minutes earlier.
Area forecast discussion, Feb 10, 9:20 AM MST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1020 AM CST TUE FEB 10 2009
.UPDATE...
SEE DISCUSSION BELOW.
&&
.DISCUSSION...
QUICK UPDATE TO TWEAK GRIDS. CURRENT TEMPERATURES ARE RUNNING
MUCH ABOVE PROJECTED GUIDANCE HIGHS...ALBIET WARMING WILL
SLOW DOWN WITH APPROACH OF DECENT HEIGHT FALLS...BUT SOME
DOWNSLOPE AND SUN SHOULD COMPENSATE. ALSO DELAYED THE BLOWING DUST
AND SLIGHT CHANCE OF PRECIPITATION WEATHER GRID TO THIS AFTERNOON
BASED ON CURRENT TRENDS. INCREASED CLOUD COVER ACROSS THE NORTHERN
HALF OF THE AREA AS WELL WITH COLDER TEMPERATURES ALOFT MOVING IN
THIS AFTERNOON.
UPDATED PRODUCTS TO BE SENT SHORTLY.
12
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 67 35 65 37 / 0 0 0 0
CARLSBAD NM 59 31 63 33 / 20 0 0 0
DRYDEN TX 72 39 70 43 / 0 0 0 0
FORT STOCKTON TX 70 37 68 42 / 0 0 0 0
GUADALUPE PASS TX 52 27 57 38 / 20 0 0 0
HOBBS NM 59 31 62 33 / 10 0 0 0
MARFA TX 62 23 61 28 / 10 0 0 0
MIDLAND INTL AIRPORT TX 68 33 64 35 / 0 0 0 0
ODESSA TX 64 34 64 36 / 0 0 0 0
WINK TX 67 34 67 35 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...BLOWING DUST ADVISORY UNTIL 8 PM MST THIS EVENING FOR THE
FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...SOUTHERN LEA COUNTY.
HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
LEA COUNTY...SOUTHERN LEA COUNTY.
HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...BLOWING DUST ADVISORY UNTIL 9 PM CST /8 PM MST/ THIS EVENING FOR
THE FOLLOWING ZONES... ANDREWS...BIG BEND AREA...BORDEN...
CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER
TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND
HIGHWAY 54 CORRIDOR...WARD...WINKLER.
RED FLAG WARNING UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
ZONES... BIG BEND AREA...CRANE...DAVIS/APACHE MOUNTAINS
AREA...ECTOR...GLASSCOCK...HOWARD...LOVING...MARFA
PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
CORRIDOR...WARD...WINKLER.
WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
ZONES... PRESIDIO VALLEY...TERRELL.
HIGH WIND WARNING UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
ZONES... ANDREWS...BIG BEND AREA...BORDEN...CRANE...
DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...
MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...WARD...
WINKLER.
HIGH WIND WARNING UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS.
HIGH WIND WARNING UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
ZONES... MARFA PLATEAU...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&Hazardous weather outlook, Feb 10, 2:36 AM MST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
336 AM CST TUE FEB 10 2009
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-110945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
336 AM CST TUE FEB 10 2009 /236 AM MST TUE FEB 10 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE THROUGH THE REGION
TODAY PRODUCING VERY STRONG WINDS ACROSS MUCH OF WEST TEXAS AND
SOUTHEAST NEW MEXICO. SUSTAINED WEST TO SOUTHWEST WINDS OF 35 TO
45 MPH WITH GUSTS AS HIGH AS 60 MPH WILL BE POSSIBLE ACROSS MUCH
OF THE SOUTHEAST NEW MEXICO AND WEST TEXAS PLAINS. ACROSS THE
GUADALUPE AND DAVIS MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW
MEXICO...SUSTAINED WINDS OF 50 TO 60 MPH...WITH GUSTS AS HIGH AS
85 MPH ARE LIKELY. STRONG WINDS IN COMBINATION WITH CONTINUED DRY
CONDITIONS WILL CREATE PERIODS OF BLOWING DUST AND REDUCED
VISIBILITIES WITH VALUES FREQUENTLY FALLING BELOW 1 MILE. ALL
TRAVELING OR WORKING OUTSIDE TODAY SHOULD EXERCISE EXTREME CAUTION
AS WINDS OF THIS MAGNITUDE WILL SIGNIFICANTLY IMPACT NORMAL
OUTSIDE ACTIVITIES. ADDITIONALLY...ALL TRAVELING...ESPECIALLY
THOSE UTILIZING HIGH PROFILE VEHICLES SHOULD EXERCISE EXTREME
CAUTION AS MANEUVERING OF VEHICLES WILL BECOME
DIFFICULT.
VERY STRONG WINDS IN COMBINATION WITH CONTINUED DRY CONDITIONS WILL CREATE
CRITICAL AND VERY DANGEROUS FIRE WEATHER CONDITIONS ACROSS THE
REGION TODAY. WITH FUEL CONDITIONS REMAINING VERY DRY AND
CURRED...ANY FIRES THAT START WILL HAVE THE OPPORTUNITY FOR RAPID
SPREAD. A RED FLAG WARNING IS IN EFFECT ALONG AND SOUTH OF A
SNYDER...TO WINK...TO VAN HORN LINE THROUGH EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Eddy County
- When
- February 10, 10:00 AM MST to 10:05 AM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, February 10, 20098 deaths · 53 injured · $4.5 million · EF4 · 63 events
- Tornadoes and Hail in Texas, February 10, 20096 injured · $1.6 million · EF1 · 88 events
- Heavy Snow in New Mexico, February 10, 20091 death · 5 events
- Damaging Winds in Arkansas, February 10 to 11, 20093 injured · $2.3 million · 75 kt wind · 25 events
- Tornadoes and Hail in Texas, February 10 to 11, 2009$445,000 · EF1 · 23 events
- Hail and Damaging Winds in Texas, February 10, 2009$400,000 · 1.75 in hail · 40 events
- Tornado and Flash Flooding in Oklahoma, February 10, 2009$299,000 · EF0 · 37 events
- Tornado and Flash Flooding in Missouri, February 10 to 11, 2009$350,000 · EF1 · 6 events
- Damaging Winds in Texas, February 10 to 11, 2009$62,000 · 54 kt wind · 8 events
- Dust Storm and High Wind in Texas, February 10 to 11, 2009$40,000 · 78 kt wind · 15 events
- Tornado and Heavy Rain in Hawaii, February 10 to 12, 20091 injured · EF0 · 10 events
- Flooding in Puerto Rico, February 10, 2009$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156885.